Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 200, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 4, 1998, 5:19 PM CDT for Peoria County, Illinois. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 4, 1998, 5:19 PM CDT (22:19 UTC)
- Expired
- Aug 4, 1998, 6:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Peoria County, IL
The radar
The Lincoln radar (KILX), 79 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 5:34 PM CDT | Hail 1 | Peoria, IL | |
| Aug 4, 6:00 PM CDT | Thunderstorm Wind | Peoria, IL | Thunderstorm winds blew down a telephone pole across a road two miles north of Peoria. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1229 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS1 KSPI 042221 RRA SVRSPI ILC143-042315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 519 PM CDT TUE AUG 4 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PEORIA COUNTY IN CENTRAL ILLINOIS * UNTIL 615 PM CDT * AT 515 PM CDT...LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PEORIA...MOVING NORTHEAST AT 15 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... CHILLICOTHE DUNLAP PRINCEVILLE DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. JA/BK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:15 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:15 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT TUE AUG 4 1998 TIMING AND AREAL EXTENT OF SHRA/TSRA FCST PROBLEM FOR TONIGHT AND NEXT COUPLE OF DAYS. LATEST WV LOOP SHOWS THE NRLY STNRY UPR LOW IN ERN NEB/WRN IA. AT THE SFC...A LOW WAS IN SE IA WITH A WRM FNT ALNG/JUST SOUTH OF I-80 AT 18Z. A SHORTWAVE IN CENT IL WAS RESP FOR THE TSRA IN ERN IL ERLY THIS AFTN. CONVECTION HAS ALSO BEEN DEVELOPING INVOF OF THE SFC LOW AND IN THE WARM SECTOR WHERE GREATEST INSTAB AND MOCONV WAS PRESENT ACCRDG TO 18Z ADAP. CONVECTION DEVELOPING IN XTRM ERN MO AND SE IA WILL GIVE CENT IL ITS NEXT ROUND OF TSRA ERLY THIS EVE. PLENTY OF AVBL MOISTURE WITH SFC DEW PTS IN LWR 70S AND PW/S 1.5-2.0 INCHES WILL COMBINE WITH RELATIVELY WEAK FLOW ALOFT TO PRODUCE ISOLD AREAS OF HEAVY RAFL. OVERNIGHT THE SFC LOW IS FCST REMAIN NRLY STNRY AND SLOLY DRIFT TWD NW IL ON WED-ERLY THU. THIS IS IN RESPONSE TO A SHORTWAVE IN MANITOBA WHICH IS PROGD TO DROP DOWN THE BACKSIDE OF THE TROF TWD THE SRN PLAINS. THIS WILL KEEP THE MAIN UPR LOW NRLY STNRY IN WRN IA...RESULTING IN LTL EASTWARD PROGRESSION OF SFC FEATURES. THIS SHORTWAVE WILL ALSO EJECT A SHORTWAVE IN THE PLAINS ACRS NRN IL ON WED. THE RESULT WILL BE CONTD PERIODS OF SHRA/TSRA IN MUCH OF CENT IL. TOUGH TO PINPOINT TIMING...BUT IT APPRS BEST CHCS WILL BE THIS EVE/ERLY TONIGHT AND AGAIN DURING DAY WED DUE TO BOTH DIURNAL AFFECTS AND TIMING OF SHORTWAVES AROUND MAIN UPR LOWf. WORK ZONES FOR FIRST PERIOD WILL BE SENT SHORTLY AS ADMSPI. PIA 70/83 67 SPI 70/83 57 DEC 69/83 57 CMI 69/84 57 LWV 70/85 46 MILLER
In the hours before
Special weather statement, Aug 4, 2:45 PM CDT, 2 hours 34 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CDT TUE AUG 4 1998 SYNOPSIS...WARM AND VERY HUMID AIR WILL RESULT IN THE DEVELOPMENT OF THUNDERSTORMS IN CENTRAL ILLINOIS LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WEST OF A LINE FROM BLOOMINGTON THROUGH DECATUR TO TAYLORVILLE LATE THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION MAY BE NEEDED AS A RESULT. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:41 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 2 hr |
| Aug 4, 4:10 PM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.